Pennsylvania, 2008

Tornado and Hail in Pennsylvania, July 26, 2008

July 26, 2008 · NWS CTP · 9 events in 5 counties and zones

A series of pulse severe thunderstorms, which evolved into mini bow echoes during the late afternoon and evening hours of July 26th produced wind damage and large hail across central Pennsylvania. One storm produced a short-lived tornado in Warren County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A series of pulse severe thunderstorms, which evolved into mini bow echoes during the late afternoon and evening hours of July 26th produced wind damage and large hail across central Pennsylvania. One storm produced a short-lived tornado in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 26, 2:24 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 26, 2:24 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT SAT JUL 26 2008

.SYNOPSIS...
UPPER LEVEL TROF WITH A WEAK SURFACE TROF/FRONTAL REPRESENTATION
WILL SLIDE EAST OF THE AREA TONIGHT. ADDITIONAL DISTURBANCES WILL
DROP SOUTHEASTWARD ACROSS THE AREA FROM THE UPPER GREAT LAKES ON
SUNDAY AND MONDAY BRINGING DRIER AIR INTO THE REGION. THIS PARADE
OF FRONTS WILL KEEP THE WEATHER SOMEWHAT UNSETTLED FOR THE NEXT
FEW DAYS WITH SCATTERED SHOWER OR AFTERNOON THUNDERSTORM CHANCES
EACH DAY. MID- WEEK LOOKS FAIRLY DRY...BUT SHOWERS MAY RETURN FOR
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WEAKLY FORCED CONVECTION WILL LAST INTO THE EVENING HOURS WITH A
FEW STORMS CAPABLE OF PULSING HIGH ENOUGH TO PRODUCE SMALL HAIL
AND GUSTY WINDS. BEST DEEP LAYER SHEAR WILL REMAIN NORTH OF THE
REGION SO SEVERE THREAT REMAINS LOW. WEAK BOUNDARY LAYER WIND
SHIFT WILL BE THE MAIN LOW LEVEL REFLECTION OF UPPER LEVEL
TROF/DRYING...WHICH IS CURRENTLY PUSHING INTO CENTRAL OHIO.
CONVECTIVE TEMPS CURRENTLY BEING REACHED OVER THE LAUREL HIGHLANDS
WITH ISOLATED SHOWERS SPROUTING OVER CAMBRIA AND SOMERSET
COUNTIES. THIS SHOULD CONTINUE TO BE THE CASE ELSEWHERE ACROSS THE
NORTHWEST MOUNTAINS AND NORTHERN TIER THROUGH THE MID TO LATE
AFTERNOON. SLIGHTLY MORE ORGANIZED ACTIVITY MAY APPROACH FROM THE
WEST AS THE BOUNDARY MOVES INTO WESTERN PA.

ISOLD-SCT CONVECTION WILL DIE DOWN AFTER SUNSET. BUT...LOW CLOUDS
COULD HANG ON IN THE NW OVERNIGHT.

OVERALL...SEVERE WEATHER THREAT IS MINIMAL...BUT DO EXPECT SOME
SMALL HAIL AND SUB-SEVERE GUSTY WINDS UP TO 35KTS WITH THE TALLEST
CELLS...WHICH SHOULD BE OVER THE NORTHWEST WHICH IS IN GREATER
PROXIMITY TO MORE FAVORABLE SHEAR...ALLOWING SHRA/TSRA TO MORE
EFFICIENTLY VENT.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
DRIER AIR AT THE SURFACE AND THE THE MAIN (ALBEIT SLIGHT) COOLING
ASSOCIATED WITH THE UPPER TROF/WEAK SFC FRONT WILL HANG BACK IN
THE MIDWEST TONIGHT AND PASS THROUGH ON SUNDAY...AS HEIGHTS FALL
ALOFT AND THE LEFT- EXIT REGION OF A STRONG JET ON THE BACK SIDE
OF THE TROUGH DROPS THROUGH OHIO. THIS WILL KEEP A CHANCE OF
SHOWERS OVER MOST OF THE REGION ON SUNDAY...ESPECIALLY OVER THE
EAST. CAPES ARE GENERALLY LOWER SUN AFTN WITH A BIT OF MID-LEVEL
WARMING. AGAIN...MOST OF THE CONVECTION WILL DIE OFF AFTER SUNSET.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LONGWAVE TROUGH LINGERS OVER THE REGION THROUGH THE WEEK WILL KEEP
LOW POPS IN THE FORECAST WITH SEASONAL TEMPS.

FIRST DISTURBANCE SLIDES THROUGH SUN NIGHT WITH SHOWERS ENDING.
HIGH PRESSURE BUILDS IN AT THE SURFACE. A MINOR E-W TROF WILL DROP
DOWN ON NW FLOW MONDAY AFTERNOON AND MAY CREATE SHOWERS MONDAY
AFTERNOON IN THE NW. THE REST OF THE AREA WILL BE UNDER WEAK
SUBSIDENCE AND WILL HAVE A VERY LOW CHC OF SHOWERS.

SERIES OF WEAK SHORTWAVES SLIDE OVERHEAD MON/TUE KEEPING LOW
CHANCE FOR TSTORM IN THE FORECAST. MORE SIG WAVE SLIDES THROUGH
WED WITH SURFACE REFLECTION BRINGING BEST CHANCE FOR RAIN THIS
WEEK. THEN CHANCE CONVECTION WILL CONINUE THU BEFORE A DRIER
PERIOD FRI/SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A WEAK TROF/SFC COLD FRONT WILL APPROACH THE REGION LATE THIS
AFTERNOON AND EVENING. AIR MASS WILL BE UNSTABLE THROUGH THIS
EVENING ALLOWING ISOLATED TO SCATTERED SHRA/TSRA...AT FIRST OVER THE
RIDGES...AND THEN SLIGHTLY MORE NUMEROUS AND ORGANIZED ALONG THE
BOUNDARY LATE THIS AFTERNOON AND EVENING. REDUCTION IN CIGS/VSBYS
FROM VFR TO MVFR WILL BE EXPECTED. IN AND ARND ANY TSRA CIGS/VSBYS
COULD EASILY FALL BRIEFLY TO IFR. CONDS WILL RETURN TO VFR CENTRAL
TO SOUTHEAST SECTIONS AFTER MIDNIGHT...WITH SOME LOCAL MVFR CIGS
POSSIBLE OVERNIGHT AS THE UPPER TROF PASSES...WHILE THE NORTHWEST
WILL LIKELY KEEP MVFR CIGS AND LCL IFR CIGS OVERNIGHT INTO SUNDAY
MORNING.

UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST EARLY NEXT
WEEK...WITH TYPICAL CONDITIONS BEING MAINLY VFR OUTSIDE OF THE
CONVECTION. THEN PATCHY FOG AND HAZE RESTRICTING THINGS AT NIGHT
INTO THE FEW HOURS AFTER SUNRISE.

DRIER WEATHER SHOULD BUILD IN TOWARD MID WEEK AS HIGH PRESSURE
SLIDES EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...DEVOIR
Hazardous weather outlook, Jul 26, 2:32 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT SAT JUL 26 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
332 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...TODAY.

In the hours before

Special weather statement, Jul 26, 1:07 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT SAT JUL 26 2008

PAZ026-034-035-261900-
BEDFORD PA-FULTON PA-HUNTINGDON PA-
207 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH
CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF BREEZEWOOD...MOVING EAST AT 12 MPH.

THIS STORM MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH.

THIS STORM WILL BE NEAR HOPEWELL AROUND 215 PM...COALMONT AROUND 230
PM AND WELLS TANNERY AROUND 245 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 167 AND 171.

FORECASTER: DEVOIR
Special weather statement, Jul 26, 1:52 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT SAT JUL 26 2008

PAZ034>036-261945-
BEDFORD PA-FRANKLIN PA-FULTON PA-
252 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTHERN
FULTON AND WEST CENTRAL FRANKLIN COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BREEZEWOOD...MOVING SOUTHEAST AT 17 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. BRIEF HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SALUVIA AROUND 300 PM...HARRISSONVILLE AROUND
315 PM...MCCONNELLSBURG AROUND 330 PM AND FORT LOUDON AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 150. THE STORM WILL ALSO IMPACT THE FOLLOWING
MAJOR ROADS...ROUTE 30...ROUTE 522.

FORECASTER: DEVOIR
Special weather statement, Jul 26, 2:42 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT SAT JUL 26 2008

PAZ035-262030-
FULTON PA-
342 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF BREEZEWOOD...MOVING SOUTHEAST AT 13 MPH. THIS STORM WAS LOCATED
ABOUT 8 MILES TO THE WEST OF A SEPARATE SEVERE THUNDERSTORM ALONG
THE FULTON...FRANKLIN COUNTY LINE.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 355 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

FORECASTER: LAMBERT

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 26, 2:56 PM EST to 2:58 PM EST
Where
Franklin County, Mercersburg
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
39.820, -77.900

Thunderstorm winds knocked down numerous trees, power poles and wires in several locations around Mercersburg.

Thunderstorm Wind, Warren

When
July 26, 4:35 PM EST
Where
Warren County, Enterprise
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -79.580

Thunderstorm winds knocked down trees and power poles one mile east of the Crawford/Warren County border near SR 27.

Hail, Warren

When
July 26, 4:35 PM EST
Where
Warren County, 0.52 mi E of Grand Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.720, -79.540

Golf Ball size hail was reported near Grand Valley.

Thunderstorm Wind, Warren

When
July 26, 4:35 PM EST
Where
Warren County, 0.52 mi E of Grand Vly
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.720, -79.540

Thunderstorm winds knocked down trees and power lines near Grand Valley.

Thunderstorm Wind, Warren

When
July 26, 4:57 PM EST to 5:20 PM EST
Where
Warren County, 3 mi W of Tidioute to 9 mi E of Warren
Measured
80 kt (92 mph) estimated gust
Reported by
County Official
Coordinates
41.680, -79.478

The Warren County 911 center reported numerous trees and wires down from Tidioute to Warren.

Hail, Lycoming

When
July 26, 5:07 PM EST
Where
Lycoming County, 0.86 mi NE of Pennsdale
Measured
0.88 in hail
Reported by
Public
Coordinates
41.260, -76.790

Nickel size hail was reported at Pennsdale.

Tornado, Warren

When
July 26, 5:07 PM EST to 5:08 PM EST
Where
Warren County, 0.25 mi SE of Old Clarendon to 0.53 mi SE of Old Clarendon
Rating
EF1
Path length
0.28 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.767, -79.117

A NWS storm survey team, along with the Warren County Public Safety Director, surveyed a known area of damage southwest of Clarendon along a dirt road named Farmsworth Road. Damage, in the form of trees being knocked down, were observed less than one-quarter mile along the road. Dozens of trees were knocked down parallel to the road, all pointing in the same direction for almost 1.5 miles. These trees appeared to be knocked down by a microburst as there was no evidence of tornado damage.

Approximately one and three-quarters miles down the road, a swath of tree damage was found that appeared to be related a tornado touchdown. The tornado was approximately 250 yards long and 25 to 50 yards wide. Wind speeds were estimated at the expected value for trees being uprooted, which translates into an EF-1 tornado with a maximum wind speed approaching 90 miles per hour.

The downburst swath continued another quarter mile down Farmsworth Road which caused the total track of the downburst to be one and three-quarters miles. Wind speeds that knocked down these trees were estimated to be 70 to 80 mph. The tornado, and associated downburst winds, were part of a larger area of wind damage that extended from three miles west of Tidioute to nine miles west of Warren.

There were no injuries or deaths.

Thunderstorm Wind, McKean

When
July 26, 5:20 PM EST to 5:40 PM EST
Where
McKean County, Ludlow to Lewis Run
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.730, -78.950

Thunderstorm winds knocked down numerous trees and wires from Ludlow, northeast to Marshburg and Lewis Run between 6:20 pm EDT and 6:40 pm EDT.

Thunderstorm Wind, Sullivan

When
July 26, 5:22 PM EST
Where
Sullivan County, 7 mi SW of Forksville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.428, -76.716

Thunderstorm winds knocked down trees and power lines along Hoppestown Road in Hillsgrove Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyThe tornado archive for Pennsylvania, 2008Warnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107862, 107865, 107868, 107871, 108386, 107875, 109032, 107883, 107892.